Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 24, NWS Amarillo, TX

June 3, 1996Carson County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 3, 1996, 4:04 PM CDT for Carson County, Texas. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 1996, 4:04 PM CDT (21:04 UTC)
Expired
Jun 3, 1996, 5:00 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Carson County, TX

The radar

The Amarillo radar (KAMA), 37 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:05 PM CDTHail 0.88Panhandle, TX
Jun 3, 4:10 PM CDTHail 0.88Panhandle, TX
Jun 3, 4:12 PM CDTHail 1Panhandle, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1996-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1996-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 032104
TORAMA
TXC065-032200-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT MON JUN 3 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  500 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...CARSON COUNTY
 
AT 401 PM CDT...NATIONAL WEATHER SERVICE RADAR AND SPOTTER SITED A
DEVELOPING TORNADO 3 MILES EAST OF PANHANDLE. THIS STORM WAS MOVING
SOUTHEAST AT 20 MILES AN HOUR. THIS STORM WILL PASS OVER GROOM BY 435
PM.
 
 
THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE
TORNADO...SEEK SHELTER IMMEDIATELY.  MOVE TO A SHELTER BELOW GROUND
IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY. AVOID
WINDOWS.  ABANDON CARS AND MOBILE HOMES FOR REINFORCED BUILDINGS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 3, 3:18 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 3, 3:18 PM CDT, 46 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON JUN 3 1996

CONVECTION CONTINUES TO FIRE THIS AFTN ACRS NRN FA IN REGION OF BEST
INSTABILITY NR SFC BNDRY BEING AIDED BY SHRTWV IN NW FLOW ALFT. OTR
CONVECTION GETTING STARTED IN ERN NM WHERE MOISTURE EQUALLY DEEP AND
ENHANCED BY TERRAIN. EXPECT TRW TO CONTINUE THROUGH MUCH OF TONIGHT
AS SECOND SHRTWV DIVES SE ACRS NE FA. WITH THREAT OF REPEAT ECHOES
WILL HAVE TO WATCH NE FOR POSSIBLE FLASH FLOOD THREAT AS THEY APPEAR
TO BE INFLUENCED BY BEST SHEAR. ANOTHER ROUND OF SVR EXPECTED
TOMORROW NR STALLED OUT CDFNT OVER SW KS (REFER PMDSPD). ANTICIPATE
CONVECTION TO DRIVE FNT INTO FA SO WILL ATTEMPT TO ACCOUNT FOR THAT
TUE PM.

OTHERWISE...H5 RIDGE BUILDING INTO W TX WITH WARMING TEMPS ALOFT
(+16 FCST BY ETA AT H7 IN 48 HRS). WITH FLAT RIDGE PATTERN...AND
SUFFICIENT HEATING...ACTIVE WEATHER MAY NOT END TOO SOON...
ESPECIALLY WITH BOUNDARY NEARBY SO WILL HOLD ON TO POPS MAINLY IN NE
ON WED.

.AMA...
TX...NONE.
OK...NONE.

COBB

In the hours before

Special weather statement, Jun 3, 12:33 PM CDT, 3 hours 31 minutes before
OKZ001>003-TXZ001>020-040300-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 3 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES THIS AFTERNOON AND TONIGHT.

ABUNDANT LOW-LEVEL ATMOSPHERIC MOISTURE REMAINS IN PLACE OVER
PANHANDLES.  AS DAYTIME HEATING CONTINUES...THIS WILL LEAD TO FURTHER
DESTABILIZATION OF AN ALREADY UNSTABLE AIRMASS.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE AREA.  AN OUTFLOW BOUNDARY NORTHEAST OF DALHART AND BORGER
WILL BECOME MORE PRONOUNCED THIS AFTERNOON...AND WILL ACT AS A FOCUS
FOR THUNDERSTORM DEVELOPMENT.  ADDITIONAL OUTFLOW BOUNDARIES MAY
BECOME EVIDENT THIS AFTERNOON AND EVENING...AND THESE WOULD ALSO BE
FAVORED AREAS FOR THUNDERSTORM DEVELOPMENT.

SOME OF THE STRONGER STORMS COULD BECOME SEVERE.  THE MAIN SEVERE
WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS.  THE
TURNING OF THE WIND WITH HEIGHT SUGGESTS THAT THERE IS THE POTENTIAL
FOR ISOLATED TORNADO DEVELOPMENT.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS ACROSS THE
PANHANDLES SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND
BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.

COCKRELL
Local storm report, Jun 3, 3:01 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT MON JUN 03 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0223 PM    7 W & 3 N GRIGGS          OK   1 INCH SIZED HAIL ON HIGHWAY
06/03/96   CIMARRON                       171.  REPORTED BY GRIGGS
                                          FIRE CHIEF.

0223 PM    GRIGGS                    OK   3/4 INCH SIZED H<AIL COVERED
06/03/96   CIMARRON                       THE GROUND.  REPORTED BY
                                          FIRE CHIEF.

GOEHRING/LOPEZ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:17 PM CDTSevere Thunderstorm WarningAMAOldham58 min
Jun 2, 7:43 PM CDTSevere Thunderstorm WarningAMADeaf Smith62 min
Jun 2, 8:05 PM CDTSevere Thunderstorm WarningAMARandall25 min
Jun 3, 7:12 AM CDTSevere Thunderstorm WarningAMAOldham33 min
Jun 3, 3:27 PM CDTSevere Thunderstorm WarningAMACarson63 min
Jun 3, 4:00 PM CDTSevere Thunderstorm WarningAMAMoore60 min
Jun 3, 4:52 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Potter68 min
Jun 3, 5:21 PM CDTSevere Thunderstorm WarningAMARandall69 min
Jun 3, 5:33 PM CDTSevere Thunderstorm WarningAMAArmstrong57 min
Jun 3, 6:28 PM CDTSevere Thunderstorm WarningAMAArmstrong47 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.